Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 176, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 23, 2017, 9:39 PM EDT for 4 counties in Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2017, 9:39 PM EDT (01:39 UTC)
- Expired
- Jul 23, 2017, 10:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA
The radar
The Robins AFB radar (KJGX), 124 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 759 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
624
WUUS52 KCAE 240139
SVRCAE
GAC073-181-189-245-240215-
/O.NEW.KCAE.SV.W.0176.170724T0139Z-170724T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
939 PM EDT SUN JUL 23 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Columbia County in east central Georgia...
McDuffie County in east central Georgia...
South central Lincoln County in east central Georgia...
Western Richmond County in east central Georgia...
* Until 1015 PM EDT
* At 939 PM EDT, a severe thunderstorm was located near Thomson,
moving south at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Grovetown, Evans, Thomson, Fort Gordon, Harlem, Blythe and Dearing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3364 8261 3363 8258 3366 8251 3365 8249
3375 8254 3376 8244 3341 8200 3329 8218
3327 8228 3331 8234 3331 8239 3334 8244
3336 8255 3341 8255 3346 8259 3361 8264
TIME...MOT...LOC 0139Z 355DEG 14KT 3352 8253
HAIL...0.88IN
WIND...60MPH
$$
WRS1 follow-up statement
225
WWUS52 KCAE 240209
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1009 PM EDT SUN JUL 23 2017
GAC181-245-240219-
/O.CAN.KCAE.SV.W.0176.000000T0000Z-170724T0215Z/
Lincoln GA-Richmond GA-
1009 PM EDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LINCOLN AND
WESTERN RICHMOND COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3364 8261 3363 8258 3366 8251 3340 8225
3331 8236 3331 8239 3334 8244 3336 8255
3341 8255 3346 8259 3361 8264
TIME...MOT...LOC 0209Z 353DEG 10KT 3345 8252
$$
GAC073-189-240215-
/O.CON.KCAE.SV.W.0176.000000T0000Z-170724T0215Z/
Columbia GA-McDuffie GA-
1009 PM EDT SUN JUL 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHWESTERN COLUMBIA AND MCDUFFIE COUNTIES...
At 1009 PM EDT, a severe thunderstorm was located over Thomson,
moving south at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Thomson, Harlem and Dearing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3364 8261 3363 8258 3366 8251 3340 8225
3331 8236 3331 8239 3334 8244 3336 8255
3341 8255 3346 8259 3361 8264
TIME...MOT...LOC 0209Z 353DEG 10KT 3345 8252
HAIL...0.88IN
WIND...60MPH
$$
WRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:34 PM EDT, 5 minutes earlier.
Area forecast discussion, Jul 23, 9:34 PM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Columbia SC 934 PM EDT Sun Jul 23 2017 .SYNOPSIS... Upper level ridging will weaken across the area today as the upper level trough digs over the eastern US. A bermuda high will provide very warm and humid conditions through Monday with scattered afternoon and evening showers and thunderstorms. A weak cool front will stall over the area Tuesday, then move southward into southern Georgia on Wednesday before dissipating, providing somewhat cooler weather and a continued threat for scattered thunderstorms. High pressure will become re- established for the end of the week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Strong thunderstorms moved through the area late in the afternoon and evening. Satellite and radar trends suggest continued weakening during the late evening as the storms move to the south. Storms produced damaging winds and flooding. 2 to 4 inches rain fell in downtown Columbia. Convection will end during the early morning hours with some mid and upper level debris cloudiness through daybreak keeping low temperatures in the mid to upper 70s for most locations. Low level jet should limit fog late tonight although stratus possible. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... The forecast area will remain on the western edge of the Bermuda high through Tuesday night, while heights aloft slowly drop as a longwave trof becomes established over eastern North America. This combination will lead to hot afternoons with max temps generally in the lower to mid 90s, and maximum heat indices a little above 100. The combination of developing steep low level lapse rates each afternoon and weak vorticity aloft will lead to scattered afternoon and evening convection. PWs will range from 1.8 inches to 2.2 inches across the CWA, so any slow moving convection could dump some locally heavy rain in spots. Min temps will remain quite warm with lows in the mid to upper 70s most places. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... On Wednesday, a weak front will slowly slide through the CWA as a small area of low pressure develops off of the South Carolina coast and moves to the northeast. It's main impact will be to dry the air out a little bit Wednesday night and Thursday, but max temps on Thursday afternoon will still be in the 90s as an increase in sunshine will offset any weak cool advection that tries to set up. Thursday will also see the lowest chance for afternoon and evening convection for the week. By Friday, the main global models begin to diverge with details, but the overall pattern indicates a digging shortwave will move into the southeastern states on Friday. This will cause an increase in the deep southwesterly flow, allowing moisture to quickly return in the form of clouds and scattered convection, especially during the second half of the day. The weekend contains a lot of uncertainty as the GFS shows a rather strongly amplified pattern for july with a significantly deep trough carving out over the southeastern states, while the ECMWF is much more progressive with the digging shortwave on Saturday and instead is more focused on the next shortwave, which is in the 7-10 day period and not part of this package. I have gone for generally unsettled weather due to the mean trof, without concentrating too much on the individual shortwaves. This means slightly above normal chances for rain and slightly below normal afternoon temps due to increased cloud cover. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... Thunderstorms threat at the terminals will be diminishing by 03z. MVFR conditions should improve to VFR with scattered cumulus and mid/high level ceilings. The hrrr model is indicating the potential for restrictions late tonight. Fog appears a lower threat than stratus due to low level jet...but with rainfall cant rule out visibility restrictions. All sites will be VFR from 14z through the end of the period with cumulus developing during the late morning hours through the end of the period as another round of convection is expected Monday afternoon. EXTENDED AVIATION OUTLOOK...Increasing confidence in restrictions in mainly afternoon/evening thunderstorms through Wednesday. We could also see some morning cig restrictions from stratus by Tuesday and Wednesday. The convection looks to decrease on Thursday, but should pick right back up again by Friday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Jul 23, 3:52 AM EDT, 17 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 352 AM EDT Sun Jul 23 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 352 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 8:56 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
856 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 5 SW RUBY 34.68N 80.23W
07/23/2017 CHESTERFIELD SC LAW ENFORCEMENT
CHESTERFIELD COUNTY SHERIFF REPORTED POND
OVERFLOWED AND WASHED OUT GILLMORE ROAD NEAR
MOUNT CROGHAN.
&&
AWPLocal storm report, Jul 23, 8:57 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
857 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND DMG 1 N TRENTON 33.76N 81.84W
07/23/2017 EDGEFIELD SC 911 CALL CENTER
EDGEFIELD COUNTY DISPATCH REPORTED TREES
DOWN ON HIGHWAY 121.
&&
WRSLocal storm report, Jul 23, 9:06 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
906 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND DMG 3 NE MURPHYS ESTATES 33.64N 81.91W
07/23/2017 EDGEFIELD SC 911 CALL CENTER
EDGEFIELD COUNTY DISPATCH REPORTED TREES
DOWN ON HIGHWAY 25.
&&
WRSLocal storm report, Jul 23, 9:11 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
911 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG MOUNT CROGHAN 34.77N 80.23W
07/23/2017 CHESTERFIELD SC PUBLIC
CHESTERFIELD COUNTY SHERIFF REPORTED TREES
DOWN IN MOUNT CROGHAN.
&&
AWPLocal storm report, Jul 23, 9:26 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
926 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND DMG MOUNT CARMEL 34.01N 82.51W
07/23/2017 MCCORMICK SC LAW ENFORCEMENT
TREES REPORTED DOWN FT. CHARLOTTE ROAD AND
DEPOT STREET.
&&
DALocal storm report, Jul 23, 9:29 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
929 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM TSTM WND DMG 6 W SAINT MATTHEWS 33.66N 80.88W
07/23/2017 CALHOUN SC 911 CALL CENTER
CALHOUN COUNTY DISPATCH REPORTED TREES DOWN
ON POWERLINES ON BRIDALWREATH DR. TIME
ESTIMATED BASED ON RADAR.
&&
WRSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:00 PM EDT | Areal Flood Advisory | CAE | Columbia, McDuffie, Richmond | 2 hr |
| Jul 24, 3:35 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 40 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.